Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Wilmington, OH

July 28, 2016Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 28, 2016, 7:39 PM EDT for Franklin County, Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 7:39 PM EDT (23:39 UTC)
Expired
Jul 28, 2016, 10:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS51 KILN 282339
FFWILN
INC047-137-290245-
/O.NEW.KILN.FF.W.0025.160728T2339Z-160729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIPLEY COUNTY IN SOUTHEASTERN INDIANA...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEASTERN INDIANA...

* UNTIL 1045 PM EDT.

* AT 738 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. HEAVY RAIN CONTINUES TO FALL
  WITH ANOTHER INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL
  WILL CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BATESVILLE...HUNTERSVILLE AND BALLSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3927 8530 3931 8530 3931 8516 3919 8518
      3924 8535

$$

FRANKS
1 follow-up statement
980 
WGUS71 KILN 290052
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
852 PM EDT THU JUL 28 2016

INC047-137-290102-
/O.CAN.KILN.FF.W.0025.000000T0000Z-160729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY IN-FRANKLIN IN-
852 PM EDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RIPLEY AND SOUTHWESTERN
FRANKLIN COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3927 8530 3931 8530 3931 8516 3919 8518
      3924 8535

$$

FRANKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:07 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 4:07 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Wilmington OH
407 PM EDT THU JUL 28 2016

.SYNOPSIS...
Weak surface low pressure and a frontal boundary will remain
nearly stationary over the central Ohio Valley through Saturday
night. As these features interact with waves of energy aloft and a
persistent muggy airmass, showers and thunderstorms will be
possible at times through the weekend. High pressure will bring
drier conditions for Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Another round of light rain will clip the southeastern part of
the ILN CWA this afternoon and push out of the area early this
evening. Rainfall rates have not been impressive over the last
several hours, and there has been very little if any thunder with
this afternoon's activity. Have therefore opted to cancel the
flash flood watch. There have been some pulsy surface-based
showers/storms popping up across the region over the past few
hours, but the individual cells will not last very long and this
diurnal activity is expected to wane towards sunset. Most models
have our area dry for the overnight, but the main question will be
how much cloud cover will stick around. Satellite shows the clouds
starting to thin out across our west, and there is some clearing
over Indiana now that will be moving into our west. With abundant
low level moisture, there will likely be some stratus that
develops overnight. How expansive it may become is still
uncertain. If the stratus doesn't become too prevalent, fog could
be an issue, especially for areas that saw rainfall since last
night. For now have put patchy fog in the wx grids to account for
this possibility, but evening shift will be monitoring. Lows
tonight will range from mid 60s north to near 70 in the south.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Lingering weak surface low and frontal boundary over the region
will make for an unsettled weather pattern for Friday and
Saturday. As a broad upper trough slides over the Ohio Valley,
these surface features will interact with ripples of mid level
energy to generate showers and thunderstorms at times. Best
chances will be in conjunction with daytime instability both
Friday and Saturday. With only weak synoptic forcing and largely
unimpressive wind shear, the unorganized convection will be mostly
mesoscale driven. Have therefore blanketed the area with chance or
slight chance POPs, highest during the peak heating hours both
days.

High temperatures for Friday and Saturday are forecast to remain
a few degrees below normal in the low to mid 80s due to clouds and
precip.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Weak frontal boundary will be moving through on Sunday.  Moisture
will be limited with this feature and have only a slight chance of
thunderstorms in the forecast.  High pressure and dry conditions are
expected for Monday into Tuesday across the region.

Some model solutions are showing a complex of storms working down
into portions of the area Tuesday night into Wednesday morning.  The
best chance of precipitation with this appears to be across western
portions of the area.  There have been some run to run
inconsistencies and the GFS is maintaining a dry forecast during
this time, therefore limited any precipitation chances to the chance
category at this time.  The 12z ECMWF has come in drier for
Wednesday night into Thursday, which better corresponds with the
GFS.  Due to this went with a dry forecast to only a slight chance
of storms during this time.

Better chances of precipitation look to hold off until after the end
of the long term period on Friday as a frontal boundary moves
through the region.

High temperatures will generally be in the 80s with low temperatures
in the 60s to around 70.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Area of steady rain is pushing quickly e of the majority of the
tafs. CMH/LCK could get clipped in the first couple of hours,
temporarily dropping vsbys to MVFR.

The bigger problem is the cigs. MVFR cigs are lingering across the
srn tafs, but a clear spot is trying to work in from Indiana into
Dayton. This is putting a tight gradient on the category change.
Held onto MVFR cigs at CVG/LUK and ILN for the first few hours of
the forecast then went VFR. Still kept a VCSH in the wrn tafs for
late this afternoon.

Looks like the overnight hours could remain dry, but there will
be a chance of fog at the majority of the taf sites. Added some
MVFR stratus as well.

OUTLOOK...Thunderstorms possible Friday through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Kurz
NEAR TERM...Kurz
SHORT TERM...Kurz
LONG TERM...Novak
AVIATION...Sites
Hazardous weather outlook, Jul 28, 4:52 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT THU JUL 28 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-292100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
452 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 6:51 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT THU JUL 28 2016

OHZ045-046-054-055-290030-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-
INCLUDING THE CITIES OF...MARYSVILLE...DELAWARE...LONDON...
WEST JEFFERSON...PLAIN CITY...COLUMBUS
651 PM EDT THU JUL 28 2016

...FUNNEL CLOUDS REPORTED ACROSS CENTRAL OHIO THIS EVENING...

SINCE 630 PM...NWS WILMINGTON HAS RECEIVED A FEW REPORTS OF
NEEDLE-LIKE FUNNEL CLOUDS AROUND SOUTHEAST UNION COUNTY NEAR THE
MADISON COUNTY LINE.

THESE TYPE OF FUNNEL CLOUDS ARE TYPICALLY SHORT-LIVED AND VERY
RARELY TOUCH DOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE
OCCURRING IN IS NOT SUPPORTIVE OF STRONG DAMAGING TORNADOES.
HOWEVER, ON RARE OCCASIONS, THESE FUNNELS CAN BRIEFLY TOUCH THE
GROUND AND PRODUCE MINIMAL, IF ANY, DAMAGE. IF THREATENING WEATHER
APPROACHES, MOVE INDOORS TO A PLACE OF SAFETY. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:01 AM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland3 hr
Jul 28, 7:26 PM EDTAreal Flood AdvisoryILNFranklin, Ripley94 min

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.